Research Papers

Green’s Function Iterative Approach for Solving Strongly Nonlinear Oscillators

[+] Author and Article Information
Marwan Abukhaled

Department of Mathematics and Statistics,
American University of Sharjah,
Sharjah, UAE
e-mail: mabukhaled@aus.edu

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received April 10, 2016; final manuscript received May 10, 2017; published online June 16, 2017. Assoc. Editor: Firdaus Udwadia.

J. Comput. Nonlinear Dynam 12(5), 051021 (Jun 16, 2017) (5 pages) Paper No: CND-16-1187; doi: 10.1115/1.4036813 History: Received April 10, 2016; Revised May 10, 2017

In this paper, a Green’s function based iterative algorithm is proposed to solve strong nonlinear oscillators. The method’s essential part is based on finding an appropriate Green’s function that will be incorporated into a linear integral operator. An application of fixed point iteration schemes such as Picard’s or Mann’s will generate an iterative formula that gives reliable approximations to the true periodic solutions that characterize these kinds of equations. The applicability and stability of the method will be tested through numerical examples. Since exact solutions to these equations usually do not exist, the proposed method will be tested against other popular numerical methods such as the modified homotopy perturbation, the modified differential transformation, and the fourth-order Runge–Kutta methods.

Copyright © 2017 by ASME
Your Session has timed out. Please sign back in to continue.


Nayfeh, A. , 1973, Perturbation Methods, Wiley, New York.
Nayfeh, A. , and Mook, D. , 1979, Nonlinear Oscillations, Wiley, New York.
Bogolioubov, N. N. , and Mitropolsky, Y. A. , 1961, Asymptotic Methods in the Theory of Nonlinear Oscillations, Gordon and Breach, New York.
He, J. H. , 2000, “ A Coupling Method of a Homotopy Technique and Perturbation Technique for Nonlinear Problems,” Int. J. Non-Linear Mech., 35(1), pp. 37–43. [CrossRef]
Momani, S. , Erjaee, G. H. , and Alnasr, M. H. , 2009, “ The Modified Homotopy Perturbation Method for Solving Strongly Nonlinear Oscillators,” Comput. Math. Appl., 58(11–12), pp. 2209–2220. [CrossRef]
Momani, S. , and Ertürk, V. S. , 2008, “ Solutions of Non-Linear Oscillators by the Modified Differential Transform Method,” Comput. Math. Appl., 55(4), pp. 833–842. [CrossRef]
Ghosh, S. , Roy, A. , and Roy, D. , 2007, “ An Adaptation of Adomian Decomposition for Numeric–Analytic Integration of Strongly Nonlinear and Chaotic Oscillators,” Comput. Methods Appl. Mech. Eng., 196(4–6), pp. 1133–1153. [CrossRef]
Cai, J. , Wu, X. , and Li, Y. P. , 2005, “ An Equivalent Nonlinearization Method for Strongly Nonlinear Oscillations,” Mech. Res. Commun., 32(5), pp. 553–560. [CrossRef]
Ju, P. , and Xue, X. , 2014, “ Global Residue Harmonic Balance Method to Periodic Solutions of a Class of Strongly Nonlinear Oscillators,” Appl. Math. Model., 38(24), pp. 6144–6152. [CrossRef]
Lakrad, F. , 2002, “ Periodic Solutions of Strongly Non-Linear Oscillators by the Multiple Scales Method,” Sound Vib., 258(4), pp. 677–700. [CrossRef]
Khuri, S. A. , and Sayfy, A. , 2015, “ A Novel Fixed Point Scheme: Proper Setting of Variation Iteration Method for BVPs,” Appl. Math. Lett., 48, pp. 75–84. [CrossRef]
Cveticanin, L. , 2006, “ Homotopy Perturbation Method for Pure Nonlinear Differential Equations,” Chaos Solitons Fractals, 30(5), pp. 1221–1230. [CrossRef]
Cveticanin, L. , 2004, “ Vibrations of the Nonlinear Oscillator With Quadratic Nonlinearity,” Physica A, 341, pp. 123–135. [CrossRef]
Baldwin, D. , Goktab, U. , Herman, W. , Hong, L. , Martino, R. S. , and Miller, J. C. , 2004, “ Symbolic Computation of Exact Solutions Expressible in Hyperbolic and Elliptic Functions for Nonlinear PDEs,” J. Symbolic Comput., 37(6), pp. 669–705. [CrossRef]
Heydari, M. , Hosseini, S. M. , Loghmani, G. B. , and Ganji, D. , 2011, “ Solution of Strongly Nonlinear Oscillators Using Modified Variational Iterational Method,” Int. J. Nonlinear Dyn. Eng. Sci., 3(1), pp. 33–45.


Grahic Jump Location
Fig. 1

Approximate displacements y(t) against time t for IVPs (23) and (24)

Grahic Jump Location
Fig. 5

Approximate displacements y(t) against time t for IVPs (29) and (30) with ε=0.5

Grahic Jump Location
Fig. 6

Absolute residuals for Eqs. (32) and (33) with ε=0.5: (a) two iterations of GFIM and (b) ten iterations of MHPM [5]

Grahic Jump Location
Fig. 2

Approximate displacements y(t) against time t for IVPs (26) and (27)

Grahic Jump Location
Fig. 3

Approximate displacements y(t) against time t for IVPs (29) and (30)

Grahic Jump Location
Fig. 4

Absolute residuals for IVPs (29) and (30): (a) two iterations of GFIM and (b) ten iterations of MHPM [5]



Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In